Management of Bonsai intoxication at emergency service: A review of 61 cases

Authors

  • Nadiye Karabulut
  • Seda Demirel Dengi
  • Sündüs Görükmez
  • Seçil Arıca
  • Selman Yeniocak

Keywords:

Bonsai intoxication, Cannabimimetic analogues, Emergency service

Abstract

Aim: The aim of this study was to determine the effects of bonzai by assessing the correlation between the clinical and laboratory findings of cases diagnosed with bonsai intoxication who had been monitored in the emergency service.

Methods: This study was approved by ‘’Haseki Training and Research Hospital Ethical Committee of Non-Pharmacological Studies’’ with approval number of:183 on 28.01.2015. A retrospective evaluation was performed on 61 bonsai intoxication cases who had been monitored and treated in the emergency service. The clinical findings of the pre- and post-treatment and laboratory findings of each case were evaluated. 

Results: According to the initial clinical assessment of bonsai intoxication cases who were admitted to the emergency service, the Glasgow coma score (GCS) was found as 8 (E2, V2, M4), 9 (E2, V2, M5) and 4 (E1, V1, M2) in 87% (n=53), 10% (n=6) and 3.2% (n=2), respectively. The pupil reflex was fixed and dilated in 90% (n=52); whereas, it was normal in 10% (n=9). Although, the biochemical parameters (78.9%, n=49) and blood gas levels (98.6%, n=60) were within the normal physiological range in accordance with their age and gender, the elevated serum levels of creatine kinase (CK) and creatine kinase myocardial band (CK-MB) was determined in 21% of the cases (n=12). The pH value of venous blood gas of a case, in whom the elevated levels of CK-MB and CK were found to be directly proportional, was determined as 7.16. The level of troponin-I, electrocardiogram (ECG) findings, hemogram and coagulation parameters were also within the normal physiological range in accordance with their age and gender. The mean venous blood glucose levels were found as 120 ± 29 mg/dL (min: 78 mg/dL, max: 214 mg/dL), and a reverse correlation was detected between the hyperglysemic conditions of the cases and GCS scores on arrival. Of the bonsai intoxication cases, 60 had been treated with hydration therapy (0.9% NaCl solution, 15cc/min, 2000 cc), one was intubated by using midazolam, and monitored and treated in the emergency service. 

Conclusion: Patients with different states of consciousness have been frequently encountered in the emergency service. This condition may depend on various factors such as alcohol, certain endocrine diseases (hypo-hyperglycemia, thyrotoxicosis, etc.), trauma, infections (central nervous system infections, sepsis, etc.), cerebrovascular disorders and intoxication. By considering the elevated synthetic cannabinoid (SC) abuse among the adolescents recently, the use of CB should be kept in mind for the pre-diagnosis of the juvenile patients who were brought to the emergency service with loss of consciousness. 


Downloads

Download data is not yet available.

References

Hoyte CO, Jacob J, Monte AA, Al-Jumaan M, Bronstein AC, Heard KJ. Characterization of synthetic cannabinoid exposures reported to the National Poison DataSystem in 2010. Ann Emerg Med. 2012;60:435-8.

Rosenbaum CD, Carreiro SP, Babu KM. Here today, gone tomorrow and back again? A review of herbal marijuana alternatives (K2, Spice), synthetic cathinones bath salts), Kratom, Salvia divinorum,methoxetamine, and piperazines. J Med Toxicol. 2012;8:15-32.

Gurdal F, Asirdizer M, Aker RG, Korkut S, Gocer Y, Kucukibrahimoglu EE, et al. Review of detection frequency and type of synthetic cannabinoids in herbal compounds analyzed by Istanbul Narcotic Department of the Council of Forensic Medicine, Turkey. J Forensic Leg Med. 2013;20:667–72.

Hohmann N, Mikus G, Czock D. Effects and risks associated with novel psychoactive substances: mislabeling and sale as bath salts, spice, and research chemicals. Dtsch Arztebl Int. 2014;111:139–47.

Harris CR, Brown A. Synthetic cannabinoid intoxication: a case series and review. J Emerg Med. 2013;44: 360-6.

Ashton CH. Pharmacology and effects of cannabis: abrief review. Br J Psychiatry. 2001;178(2):101-6.

Pacher P, Bátkai S, Kunos G. The endocannabinoidsystem as an emerging target of pharmacotherapy. Pharmacol Rev. 2006;58(3):389-462.

Ottani A, Giuliani D. HU 210: a potent tool forinvestigations of the cannabinoid system. CNS Drug Rev. 2001;7(2):131-45.

Vandrey R, Dunn KE, Fry JA, Girling ER. A survey study to characterize use of Spice products (synthetic cannabinoids). Drug Alcohol Depend. 2012;120:238-41.

Moosmann B, Kneisel S, Girreser U, Brecht V, Westphal F, Auwärter V. Withdrawal phenomena and dependence syndrome after the consumption of “spice gold”. Dtsch Arztebl Int. 2009;106:464-7.

Seely KA, Brents LK, Radominska-Pandya A, EndresGW, Keyes GS, Moran JH, Prather PL. A major glucuronidatedmetabolite of JWH-018 is a neutral antagonist at CB1 receptors. Chem Res Toxicol. 2012;25:825-7.

Hurst D, Loeffler G, McLay R. Psychosis associatedwith synthetic cannabinoid agonists: a case series. Am J Psychiatry. 2011;168(10):1119.

Freeman MJ, Rose DZ, Myers MA, Gooch CL,Bozeman AC, Burgin WS. Ischemic stroke after use ofthe synthetic marijuana "spice". Neurology. 2013;81(24):2090-3.

Rosenbaum CD, Carreiro SP, Babu KM. Here today,gone tomorrow and back again? A review of herbal marijuana alternatives (K2, Spice), synthetic cathinones bath salts), Kratom, Salvia divinorum, methoxetamine, and piperazines. J Med Toxicol. 2012;8:15-32.

Pertwee RG, Howlett AC, Abood ME, Alexander SP, Di Marzo V, Elphick MR, et al. International Union of Basic and Clinical Pharmacology. LXXIX. Cannabinoid receptors and their ligands: beyond CB₁ and CB. Pharmacol Rev. 2010;62:588–631.

Huffman JW, Padgett LW. Recent developments in the medicinal chemistry of cannabinomimetic indoles, pyrroles and indenes. Curr Med Chem. 2005;12:1395-411.

Jerry J, Collins G, Streem D. Synthetic legal intoxicating drugs: the emerging ‘incense’ and ‘bath salt’ phenomenon. Cleve Clin J Med 2012;79:258–64.

Wood DM, Dargan PI. Novel psychoactive substances: How to understand the acute toxicity associated with the use of these substances. Ther Drug Monit. 2012;34:363-7.

Andrej Grigoryev, Sergey Savchuk, Aleksandra Melnik, Natal’ja Moskaleva, Jurij Dzhurko,Mihail Ershov et al. Chromatography–mass spectrometry studies on the metabolism of synthetic cannabinoids JWH-018 and JWH-073, psychoactive components of smoking mixtures. J Chromatogr B Analyt Technol Biomed Life Sci. 2011;879:1126-36.

Uchiyama N, Kikura-Hanajiri R, Ogata J, Goda Y. Chemical analysis of synthetic cannabinoids as designer drugs in herbal products. Forensic Sci Int. 2010;198:31-8.

Akira Namera, Maho Kawamura, Akihiro Nakamoto, Takeshi Saito, and Comprehensive review of the detection methods for synthetic cannabinoids and cathinones. Forensic Toxicol. 2015;33(2):175–94.

Downloads

Published

2018-09-01

Issue

Section

Research Article

How to Cite

1.
Karabulut N, Demirel Dengi S, Görükmez S, Arıca S, Yeniocak S. Management of Bonsai intoxication at emergency service: A review of 61 cases. J Surg Med [Internet]. 2018 Sep. 1 [cited 2022 Aug. 8];2(3):278-82. Available from: https://jsurgmed.com/article/view/422416